Texas, 2005

Hail and Damaging Winds in Texas, July 9, 2005

July 9, 2005 · NWS SJT · 5 events in 3 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 9, 1:50 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 9, 1:50 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
250 PM CDT SAT JUL 9 2005

.SHORT TERM...
LATEST SATELLITE IMAGERY INDICATES PARTLY CLOUDY SKIES DOMINATE
WEST CENTRAL TEXAS THIS AFTERNOON. LAST HOUR...SURFACE
TEMPERATURES ACROSS WEST CENTRAL TEXAS ARE IN THE 90 TO 93 RANGE
...A DEGREE OR TWO COOLER THAN THIS TIME YESTERDAY.

MODELS CONTINUE THIS PATTERN FOR THE NEXT 24 TO 48 HOURS. BY
MONDAY AFTERNOON...THE UPPER-LEVEL RIDGE WILL BE CENTERED NEAR THE
FOUR CORNERS AREA OF THE DESERT SOUTHWEST. THIS GRADUAL SHIFT WILL
TRANSITION THE UPPER-LEVEL FLOW OVER WEST CENTRAL TEXAS FROM
NORTHWEST TO NORTH INTO MORE DOMINATE NORTHEAST FLOW. THIS
SHIFT...ALONG WITH WHAT REMAINS OF HURRICANE DENNIS...WILL LIKELY
BRING MORE SUBSIDING AIR OVER WEST CENTRAL TEXAS. UNTIL
THEN...WILL CONTINUE A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
OVER OUR WESTERN COUNTIES ONLY. WITH THE POTENTIAL FOR SLIGHTLY
MORE CLOUD COVER OVER WEST CENTRAL TEXAS FOR THE NEXT FEW DAYS
WILL GO WITH AFTERNOON HIGHS A DEGREE OR TWO BELOW MAV MOS.

.LONG TERM...
MODELS CONTINUE TO BUILD A VERY LARGE UPPER-LEVEL RIDGE AND SHIFT
ITS CENTER FROM THE FOUR CORNERS AREA INTO THE CENTRAL ROCKIES BY
NEXT FRIDAY. THIS WILL ENHANCE THE NORTHEAST FLOW ALOFT OVER WEST
CENTRAL TEXAS AND FURTHER DECREASE RAIN CHANCES FOR WEST CENTRAL
TEXAS. AFTERNOON HIGHS IN THE UPPER 90S TO AROUND 100 LOOK
REASONABLE INTO THE START OF NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      72  95  73  96 /  10  10  10  10
SAN ANGELO   73  96  72  98 /  10  10  10  10
JUNCTION     72  96  71  96 /  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

23/HUBER
Hazardous weather outlook, Jul 9, 1:35 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
235 PM CDT SAT JUL 9 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-101935-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
235 PM CDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEST OF A SWEETWATER...
SAN ANGELO...SONORA LINE. THE MAIN THREATS WILL BE GUSTY WINDS TO
40 MPH...SMALL HAIL AND DANGEROUS LIGHTNING. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS AGAIN SUNDAY AND
SUNDAY EVENING WEST OF A SWEETWATER...SAN ANGELO...SONORA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Dyess AFB radar (KDYX), 123 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Fisher

When
July 9, 4:28 PM CST
Where
Fisher County, 4 mi E of Hobbs
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.783, -100.533

Hail, Coke

When
July 9, 6:40 PM CST
Where
Coke County, Robert Lee
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.900, -100.483

Thunderstorm Wind, Coke

When
July 9, 6:40 PM CST
Where
Coke County, Robert Lee
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
31.900, -100.483

Thunderstorm Wind, Coke

When
July 9, 6:50 PM CST
Where
Coke County, Robert Lee
Measured
70 kt (80 mph) estimated gust
Property damage
$23,000
Reported by
TRAINED SPOTTER
Coordinates
31.900, -100.483

Mobile home had the roof blown off, power lines were downed, and tree limbs downed.

Thunderstorm Wind, Tom Green

When
July 9, 7:25 PM CST
Where
Tom Green County, 10 mi N of San Angelo
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
31.617, -100.433

Mobile home received severe structural damage in the Grape Creek community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467329, 5467330, 5467331, 5467332, 5467333.